Butorphanol is a prescription medication, used to treat pain that’s moderate to severe. Butorphanol is primarily given as an intranasal spray to treat migraine headaches. Butorphanol can also be used as an injectable version in hospital or clinical settings. For example, it’s sometimes used to treat labor pain. Butorphanol was available at one point in a brand name version in the U.S., but now it’s available only as a generic medication. Butorphanol is a partial opioid agonist, meaning it activates the same receptor sites in the central nervous system as opioids like morphine and oxycodone. However, as a partial opioid agonist, it has milder effects. There’s also some evidence showing butorphanol can have a ceiling effect. This means that beyond a certain amount, the effects of butorphanol aren’t going to increase. Butorphanol has a lower misuse potential than some other prescription opioids because it doesn’t have the powerful euphoric effects of full opioid agonists. It also tends to produce a sense of dysphoria when used at high doses, which is another reason it’s not often a drug of misuse.
Despite those factors, there is still a potential for butorphanol to be misused. There is a black box warning that comes with the prescription of butorphanol warning of the misuse potential, as well as the possibility of dependence. There are important prescribing guidelines for this medication, and it should only be used as prescribed. No one should try to use more than prescribed or use it more often. It shouldn’t be used without a prescription either.
People often wonder if it’s possible to overdose on butorphanol since it’s only a partial activator of opioid receptor sites. The answer is, yes, it’s possible to overdose on butorphanol. Butorphanol works to alleviate pain by interacting with the central nervous system. In doing so, butorphanol can slow respiration and affect the function of the brain stem. This is how it’s possible to overdose on not only butorphanol but other opioids as well. When breathing slows too much, complications can occur. These complications can include brain damage, coma or death. Certain risk factors associated with an increased likelihood of a butorphanol overdose include:
- Misusing butorphanol by using it anyway outside of how it’s prescribed or using it without a prescription
- Taking butorphanol for the first time
- Mixing butorphanol with other central nervous system depressants like alcohol, tranquilizers or benzodiazepines
- Having preexisting breathing problems or asthma
- A history of lung disease like chronic obstructive pulmonary disease
- Older adults are more likely to overdose on a drug like butorphanol
Some of the possible signs and symptoms of a butorphanol overdose can include:
- Slow, shallow or stopped breathing
- Blue colored lips
- Extreme drowsiness
- Inability to be woken up
- Weak pulse
- Feeling lightheaded or faint
If someone overdoses on butorphanol and they receive medical care immediately, an antidote may be able to be administered. The most common situations with butorphanol overdoses aren’t the result of a single drug, however. Instead, it’s more likely a butorphanol overdose would be the result of combining the drug with other central nervous system depressants. There aren’t antidote medicines for many other drug classes like benzodiazepines. In these instances, emergency care will focus on treating the symptoms as they occur and preventing further damage. Even if just one of the above signs of a butorphanol overdose seems to be occurring, it’s essential to seek treatment right away.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700